Ohio, 2002Damaging Winds in Ohio, March 9, 2002
March 9, 2002 · NWS ILN · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 9, 3:15 PM EST, 55 minutes earlier.
Area forecast discussion, Mar 9, 3:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EST SAT MAR 9 2002
CLASSIC HIGH WIND EVENT FOR THE RGN ONGOING. DYNAMIC STORM SYS
CONTS TO WRAP UP...HELPED GREATLY BY INTRUSION OF STRATOSPHERIC AIR
EVIDENT ON THE TOP/OMA SNDGS THIS MORNING AT H3 AND ABV. MODEL
TIMEHEIGHTS ADVERTISE VERTICAL THETA SFCS THRU THIS EVE...WHICH WL
CONT TO SUPPORT BRINGING THE 50 KT WINDS TO THE SFC. BASED ON
UPSTREAM OBS...INCLUDING 60 KTS AT BMI LAST HOUR IN ILLINIOS...WL
LIKELY EXTEND THE WARNING THRU MIDNIGHT OVER THE NORTH. OTHW...WL
EXTEND ADVSRY THRU MIDNIGHT...AND THEN GRADUALLY TAPER OFF TO 15-25
BY LATE TNGT. GUID TEMPS LK RSNBL.
LKS LIKE SOM LLVL MSTR WL LINGER OVER THE NORTH ON SUNDAY...WHERE WL
INDC PCLDY SKIES. OTHW...LKS LIKE A FAIR AMNT OF SMS (STRONG MARCH
SUN) WHICH WL LIKELY ALLOW TEMPS TO APPRCH THE WARMER FWC NUMBERS.
WL INDC MCLR SUN NIGHT...THEN PCLDY ON MONDAY AS HIGH/MID LVL MSTR
INCREASES AHD OF NEXT SYS. HV RAISED THE FWC IN THE STRENGTHENING
WAA PATTERN ON MONDAY. WL INTRODUCE CHC POPS ALL ZONES ON MON NIGHT.
ZFP CURRENTLY BEING UPDATED TO CLEAR WATCH IN THE WEST. THIS SHUD
BE OUT ARND 345. MAIN ISSUANCE LIKELY BY 445 THIS AFTN DUE TO
ONGOING ACTIVE WX. AFD WILL BE REISSUED WITH FINAL HEADLINES.
.ILN...HIGH WIND WARNING ENTIRE CWFA UNTIL 7 PM.
JOHNSTONE
In the hours before
Local storm report, Mar 9, 2:53 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
253 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0244 PM MIDDLETOWN OH 59 MPH NON TSTM WIND GUST
03/09/02 BUTLER
JFLocal storm report, Mar 9, 3:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
325 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0321 PM 2SE WILMINGTON OH NON TSTM WIND GUST
03/09/02 CLINTON 61 MPH WIND GUST MEASURED
0310 PM ANNA OH MPH NON TSTM WIND GUST
03/09/02 SHELBY 67 MPH WIND GUST MEASUREDSpecial weather statement, Mar 9, 3:27 PM EST, 43 minutes before
KYZ091>093-OHZ026-034-035-042>044-051>053-060>062-070>072-077-078-
092045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EST SAT MAR 9 2002
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FROM WESTERN OHIO AND
NORTHERN KENTUCKY. THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED OFF
TO THE EAST.
PADGETT
Local storm report, Mar 9, 3:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
351 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 PM OSTRANDER OH NON TSTM WIND GUST
03/09/02 DELAWARE 76 MPH MEASUREDLocal storm report, Mar 9, 3:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
359 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
COUNTYWIDE
0150 PM IN NON TSTM WIND GUST
03/09/02 FAYETTE TREES DOWN COUNTYWIDE
0155 PM IN NON TSTM WIND GUST
03/09/02 WAYNE 50 TREES DOWN COUNTYWIDE
0155 PM IN NON TSTM WIND GUST
03/09/02 FRANKLIN TREES AND POLES DOWN
COUNTYWIDE
0210 PM IN NON TSTM WIND GUST
03/09/02 DEARBORN SEVERAL TREES DOWN
0210 PM OH NON TSTM WIND GUST
03/09/02 MERCER TREES AND POLES DOWN
COUNTYWIDE
0210 PM OH NON TSTM WIND GUST
03/09/02 DARKE TREES AND POLES DOWN
COUNTYWIDE. ROOF BLOWN OFF
BARN.
0210 PM IN NON TSTM WIND GUST
03/09/02 SWITZERLAND SEVERAL TREES DOWN
COUNTYWIDELocal storm report, Mar 9, 4:06 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
406 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM GROVE CITY OH NON TSTM WIND GUST
03/09/02 FRANKLIN 84 MPH GUST. 6 INCH
TREE SNAPPED OFF AT
BASE.
JFThunderstorm Wind, Delaware
- When
- March 9, 4:10 PM EST to 4:20 PM EST
- Where
- Delaware County, Countywide
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -83.000
Several trees were blown down in the eastern part of the county.
Thunderstorm Wind, Franklin
- When
- March 9, 4:10 PM EST to 4:20 PM EST
- Where
- Franklin County, Countywide
- Measured
- 50 kt (58 mph)
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.967, -83.033
Several trees were blown down in the eastern part of the county.
Thunderstorm Wind, Fairfield
- When
- March 9, 4:30 PM EST to 4:35 PM EST
- Where
- Fairfield County, Lancaster
- Measured
- 50 kt (58 mph)
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.717, -82.600
Trees were blown down in town.
Thunderstorm Wind, Licking
- When
- March 9, 4:35 PM EST to 4:40 PM EST
- Where
- Licking County, Newark
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -82.400
Trees were blown down in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286973, 5286975, 5286974, 5286976.